Alert archive / Hawaii / Special Weather Statements in 2018
Special Weather Statement, NWS Honolulu, HI
NWS Honolulu, HI issued this special weather statement at Mar 24, 2018, 8:21 PM HST for Hawaii County, Hawaii. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2018, 8:21 PM HST (06:21 UTC)
- Expired
- Mar 24, 2018, 10:15 PM HST
- In force
- 114 min
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
864
WWHW80 PHFO 250621
SPSHFO
Special Weather Statement
National Weather Service Honolulu HI
821 PM HST SAT MAR 24 2018
HIZ023>028-250815-
Big Island North and East-Big Island Summit-Kohala-Kona-Big Island
Interior-South Big Island-
821 PM HST SAT MAR 24 2018
...LOCALLY STRONG AND GUSTY WINDS OVER THE BIG ISLAND THIS EVENING...
Expect a brief period of strong and gusty winds over the Big Island
this evening as the low pressure system moves through the island.
Locally strong winds are possible over the next few hours with
sustained winds in the 20 to 30 mph range along with higher gusts
from 40 to 50 mph especially over and along the western slopes of
mountain ridges and saddles.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0610Z 240DEG 48KT 1970 15569
$$
RCBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Mar 24, 4:00 PM HST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 24, 4:00 PM HST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 400 PM HST Sat Mar 24 2018 .SYNOPSIS... Low pressure moving through the region will bring wet weather to the Big Island tonight while the rest of the state slowly dries out. Scattered showers and partly cloudy skies are expected for Sunday as some instability remains over the area. A light wind regime will allow for daytime sea breezes and overnight land breezes next week. && .DISCUSSION... A wide band of thick layered clouds is slowly moving across Maui County and the Big Island this evening with clearing skies over Kauai and Oahu. Moderate rains with isolated embedded heavy showers have reached the Big Island and the inclement weather will remain through tonight with a flash flood watch in effect. The flash flood watch has been cancelled for the smaller islands. Lingering showers will remain across the smaller islands as a second trough moves toward Kauai from the west. This trough will increase showers again for mainly Kauai and Oahu on Sunday with some instability provided by a transient upper level trough. Atop the Big Island Summits, strong winds reaching over 70 MPH will continue with near zero visibility. Snow and freezing rain will produce treacherous conditions above the 12,000 foot level. A Blizzard Warning remains in effect through Sunday morning. High winds are expected to linger into Sunday afternoon. Monday through Wednesday...low pressure will develop north of the islands bringing light southerly winds to the islands Monday with afternoon convective showers expected over the higher terrain. Light and variable winds Tuesday and Wednesday will allow afternoon sea breezes to develop with clouds and showers developing over interior areas. Nighttime land breezes will push most of those clouds over the coastal waters by late evening bringing clear skies at night. Overall drier weather conditions are expected compared to recent activity. A weak surface trough will linger near the Big Island bringing some enhanced shower activity along the eastern slopes, mainly for the Kau and Puna Districts. && .AVIATION... AIRMET SIERRA is posted for mountain obscuration from Molokai eastward. AIRMET TANGO is posted for moderate turbulence between 10000 feet and 30000 feet. This has been confirmed by several pilot reports. AIRMET ZULU is posted for light icing between 13000 feet and 23000 feet. This has been confirmed by several pilot reports. Expect these conditions to continue through the evening hours with a gradually improvement from west to east. Occasional MVFR conditions have been occurring at some of the TAF sites in low clouds and shra mainly Maui County and the Big Island. These conditions will likely improve this evening over Maui County and later tonight and Sunday over The Big Island. && .MARINE... An area of low pressure is still expected to make its way across the central and eastern islands tonight, and bring unsettled weather to the eastern islands. The chance for heavy rain and thunderstorms will remains over the waters around the Big Island and Maui. Mariners should continue to be aware of the threat of inclement weather, with locally strong winds and high seas due to possible thunderstorms. Improving conditions are expected, from west to east tonight into tomorrow, as the bulk of the moisture moves away from the islands. Winds will continue to be highly variable as the area of low pressure moves through and north of the islands. Light and variable winds, likely favoring a south to west direction should continue through midweek. Light trades should start to make a comeback by Thursday. Winds are expected to remain below the Small Craft Advisory through the period. The current northeast swell will continue to subside through the weekend. No other significant swells are expected through at least the middle of next week. Long term forecast guidance shows a gale force low developing off Japan and tracking east through the week. This would translate to possible advisory level surf for north and west facing shores next weekend. Small southwest swells are also expected to continue through the next several days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM HST Sunday for Big Island Summits. Blizzard Warning until 6 AM HST Sunday for Big Island Summits. Flash Flood Watch through late tonight for Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior. && Morrison...Discussion Eaton...Marine Burke...Aviation
In the hours before
Special weather statement, Mar 24, 8:21 PM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
821 PM HST SAT MAR 24 2018
HIZ023>028-250815-
Big Island North and East-Big Island Summit-Kohala-Kona-Big Island
Interior-South Big Island-
821 PM HST SAT MAR 24 2018
...LOCALLY STRONG AND GUSTY WINDS OVER THE BIG ISLAND THIS EVENING...
Expect a brief period of strong and gusty winds over the Big Island
this evening as the low pressure system moves through the island.
Locally strong winds are possible over the next few hours with
sustained winds in the 20 to 30 mph range along with higher gusts
from 40 to 50 mph especially over and along the western slopes of
mountain ridges and saddles.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0610Z 240DEG 48KT 1970 15569
RCBThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:08 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 24, 8:54 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 24, 9:00 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 25, 9:58 AM HST | Wind Advisory | HFO | Hawaii | 18 hr |
Nearby
Special Weather Statements in Hawaii, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.